Alert archive / Colorado / Winter Storm Watches in 2021
Winter Storm Watch 2, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this winter storm watch at Mar 20, 2021, 2:11 PM MDT for 8 counties in Colorado. It took effect at Mar 21, 2021, 6:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 20, 2021, 2:11 PM MDT (20:11 UTC)
- In effect from
- Mar 21, 2021, 6:00 PM MDT
- Expired
- Mar 21, 2021, 2:43 AM MDT
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Jefferson County, CO
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2974 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
633 WWUS45 KBOU 202011 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 211 PM MDT Sat Mar 20 2021 ...STORM SYSTEM HEADED TOWARDS COLORADO... .A storm system will move across Colorado Sunday and Monday with snow returning to the mountains tonight, and then spreading over the plains from late Sunday afternoon and continue through Monday. The heaviest snow will fall in the mountains Sunday afternoon and night, and then the heaviest snow over the adjacent plains and Palmer Divide Sunday night and Monday morning. COZ033-034-036-210415- /O.NEW.KBOU.WS.W.0005.210321T1800Z-210322T1800Z/ South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet-South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Including the cities of Evergreen, Central City, East Slopes Mosquito Range, Indian Peaks, Georgetown, Idaho Springs, Eisenhower Tunnel, Rocky Mountain National Park, East Slopes Southern Gore Range, Mount Evans, Laramie and Medicine Bow Mountains, Bailey, Cameron Pass, Breckenridge, Kenosha Mountains, Winter Park, Williams Fork Mountains, Willow Creek Pass, Rabbit Ears Range, Westcreek, and Berthoud Pass 211 PM MDT Sat Mar 20 2021 ...WINTER STORM WARNING IN EFFECT FROM NOON SUNDAY TO NOON MDT MONDAY... * WHAT...Heavy snow expected. Total snow accumulations of 5 to 15 inches. * WHERE...Rocky Mountain National Park and the Medicine Bow Range, The Mountains of Summit County, the Mosquito Range, and the Indian Peaks, and The Southern Front Range Foothills. * WHEN...From Noon Sunday to Noon MDT Monday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Sunday afternoon commute along the I-70 mountain corridor and for the Monday morning commute. Snow covered roads will make travel hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip. org && $$ COZ039>041-210415- /O.NEW.KBOU.WS.A.0002.210322T0000Z-210323T0000Z/ Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County-North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County-Elbert/Central and East Douglas Counties Above 6000 Feet- Including the cities of Boulder, Golden, Highlands Ranch, Castle Rock, City of Denver, Lakewood, Kiowa, Elbert, Aurora, Arvada, Littleton, Parker, Larkspur, Longmont, Fondis, Denver International Airport, and Brighton 211 PM MDT Sat Mar 20 2021 ...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 12 inches possible, heaviest amounts over Douglas and Elbert counties. * WHERE...Boulder and the western suburbs of Denver, Denver, and Castle Rock. * WHEN...From Sunday evening through Monday afternoon. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Monday morning and evening commutes. Snow covered roads will make travel hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Entrekin
2 follow-up statements
825 WWUS45 KBOU 210355 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 955 PM MDT Sat Mar 20 2021 ...STORM SYSTEM HEADED TOWARDS COLORADO... .A storm system will move across Colorado Sunday and Monday with snow in the mountains tonight which spreads over the plains from late Sunday afternoon and continue through Monday. The heaviest snow will fall in the mountains Sunday afternoon and night, and then over the adjacent plains and Palmer Divide Sunday night and Monday morning. COZ033-034-036-211600- /O.CON.KBOU.WS.W.0005.210321T1800Z-210322T1800Z/ South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet-South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Including the cities of Evergreen, Central City, East Slopes Mosquito Range, Indian Peaks, Georgetown, Idaho Springs, Eisenhower Tunnel, Rocky Mountain National Park, East Slopes Southern Gore Range, Mount Evans, Laramie and Medicine Bow Mountains, Bailey, Cameron Pass, Breckenridge, Kenosha Mountains, Winter Park, Williams Fork Mountains, Willow Creek Pass, Rabbit Ears Range, Westcreek, and Berthoud Pass 955 PM MDT Sat Mar 20 2021 ...WINTER STORM WARNING REMAINS IN EFFECT FROM NOON SUNDAY TO NOON MDT MONDAY... * WHAT...Heavy snow expected. Total snow accumulations of 5 to 15 inches. * WHERE...Rocky Mountain National Park and the Medicine Bow Range, The Mountains of Summit County, the Mosquito Range, and the Indian Peaks, and The Southern Front Range Foothills. * WHEN...From Noon Sunday to Noon MDT Monday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Monday morning commute. Snow covered roads will make travel hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip. org && $$ COZ039>041-211600- /O.CON.KBOU.WS.A.0002.210322T0000Z-210323T0000Z/ Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County-North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County-Elbert/Central and East Douglas Counties Above 6000 Feet- Including the cities of Boulder, Golden, Highlands Ranch, Castle Rock, City of Denver, Lakewood, Kiowa, Elbert, Aurora, Arvada, Littleton, Parker, Larkspur, Longmont, Fondis, Denver International Airport, and Brighton 955 PM MDT Sat Mar 20 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 12 inches possible, heaviest amounts over Douglas and Elbert counties. * WHERE...Boulder, Golden, Denver, and Castle Rock. * WHEN...From Sunday evening through Monday afternoon. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Monday morning and evening commutes. Snow covered roads will make travel hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Danielson
890 WWUS45 KBOU 210843 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 243 AM MDT Sun Mar 21 2021 ...MORE SNOW HEADED FOR COLORADO... .Snow will become more widespread and heavier again this afternoon and evening across the Front Range of Colorado, and also spread eastward onto the adjacent plains and Palmer Divide. The heaviest snow will fall in the mountains and foothills starting late this afternoon and evening, and then over the adjacent plains and Palmer Divide tonight, possibly lasting into Monday morning. Travelers should be prepared for hazardous road conditions and longer commute times as the heavier snow develops. COZ033-211645- /O.CAN.KBOU.WS.W.0005.210321T1800Z-210322T1800Z/ /O.NEW.KBOU.WW.Y.0020.210321T2000Z-210322T1200Z/ South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet- Including the cities of Laramie and Medicine Bow Mountains, Rabbit Ears Range, Cameron Pass, Rocky Mountain National Park, and Willow Creek Pass 243 AM MDT Sun Mar 21 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM MDT MONDAY... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Snow expected. Total snow accumulations of 5 to 10 inches. * WHERE...Rocky Mountain National Park and the Medicine Bow Range. * WHEN...From 2 PM this afternoon to 6 AM MDT Monday. * IMPACTS...Travel could be hazardous with slick and snow covered roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip.org && $$ COZ041-211645- /O.UPG.KBOU.WS.A.0002.210322T0000Z-210323T0000Z/ /O.EXB.KBOU.WS.W.0005.210322T0000Z-210322T1800Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- Including the cities of Elbert, Fondis, Kiowa, Castle Rock, and Larkspur 243 AM MDT Sun Mar 21 2021 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT MONDAY... * WHAT...Heavy snow expected. Total snow accumulations of 6 to 10 inches. * WHERE...Castle Rock. * WHEN...From 6 PM this evening to Noon MDT Monday. * IMPACTS...Travel could be difficult. The hazardous conditions could impact the Monday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip. org && $$ COZ034-036-211645- /O.EXT.KBOU.WS.W.0005.210321T2000Z-210322T1800Z/ South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Including the cities of Evergreen, Georgetown, Indian Peaks, Idaho Springs, Eisenhower Tunnel, East Slopes Southern Gore Range, Mount Evans, Central City, East Slopes Mosquito Range, Breckenridge, Winter Park, Williams Fork Mountains, Bailey, Kenosha Mountains, Westcreek, and Berthoud Pass 243 AM MDT Sun Mar 21 2021 ...WINTER STORM WARNING NOW IN EFFECT FROM 2 PM THIS AFTERNOON TO NOON MDT MONDAY... * WHAT...Heavy snow expected. Total snow accumulations of 5 to 13 inches, heaviest in the foothills and east of the Eisenhower Tunnel. * WHERE...The Mountains of Summit County, the Mosquito Range, and the Indian Peaks, and The Southern Front Range Foothills. * WHEN...From 2 PM this afternoon to Noon MDT Monday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Sunday afternoon commute along the I-70 mountain corridor and the Monday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip. org && $$ COZ039-040-211645- /O.UPG.KBOU.WS.A.0002.210322T0000Z-210323T0000Z/ /O.NEW.KBOU.WW.Y.0020.210322T0000Z-210322T1800Z/ Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County-North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Including the cities of Boulder, Golden, Highlands Ranch, City of Denver, Lakewood, Aurora, Arvada, Littleton, Parker, Longmont, Denver International Airport, and Brighton 243 AM MDT Sun Mar 21 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT MONDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 6 inches. * WHERE...Boulder and the western suburbs of Denver, and Denver. * WHEN...From 6 PM this evening to Noon MDT Monday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Monday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip.org && $$ COZ035-211645- /O.NEW.KBOU.WW.Y.0020.210321T2000Z-210322T1200Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet- Including the cities of Red Feather Lakes, Glendevey, Nederland, and Estes Park 243 AM MDT Sun Mar 21 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM MDT MONDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 10 inches, heaviest amounts in the foothills of Boulder County. * WHERE...The Northern Front Range Foothills. * WHEN...From 2 PM this afternoon to 6 AM MDT Monday. * IMPACTS...Travel could be hazardous with slick and snow covered roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip.org && $$ COZ037-211645- /O.NEW.KBOU.WW.Y.0020.210322T0000Z-210322T1800Z/ Central and Southeast Park County- Including the cities of Fairplay, South Park, Hartsel, and Lake George 243 AM MDT Sun Mar 21 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT MONDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 8 inches. * WHERE...South Park. * WHEN...From 6 PM this evening to Noon MDT Monday. * IMPACTS...Travel could be hazardous with slick and snow covered roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip.org && $$ For more information from the National Weather Service, visit https://weather.gov/bou Barjenbruch
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter storm watch went out at Mar 20, 11:26 AM MDT, 2 hours 45 minutes earlier.
Area forecast discussion, Mar 20, 11:26 AM MDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1126 AM MDT Sat Mar 20 2021 .UPDATE... Issued at 1056 AM MDT Sat Mar 20 2021 Satellite pictures have scattered to broken cloud cover over the CWA right now, with most it being upper level cloudiness. There is a bit of mid level cloudiness around. Will make some minor wind grid alterations based on real data. As far as temperatures go, the current reading at DIA is 12 degrees warmer than it was yesterday at this time. With that in mind, the GFE temperature grids are in pretty good shape. Looks as though some sort of highlights will likely be needed for snow with approaching system. Will need all the data. && .SHORT TERM...(Today and tonight) Issued at 234 AM MDT Sat Mar 20 2021 Southwest flow aloft will strengthen today as the upper level ridge axis shifts east of the forecast area. This will bring strong, gusty winds to the mountains and foothills, Palmer Divide, and portions of the eastern plains today. Peak gusts will likely reach 40-50 mph in the windier areas (mountains and southern Front Range Foothills) given sufficient mixing and 700 mb winds increasing to 35-40 knots this afternoon. High temperatures will be tricky as the battle between the existing snow cover, downslope, and warm advection lives on. Places like the non-snow covered areas of the eastern plains and downslope areas including downtown Denver should reach 70F or more, while snow covered areas toward Fort Collins and northern Weld County, and even a small area in southern Washington County, could see highs not make it out of the 50s. For tonight, a short wave and cold front will push east into the area. The cold front will likely arrive by mid to late evening across the northern mountains, bringing a period of moderate to perhaps briefly heavy snowfall. The enhanced period of snow will only be about 2-3 hours in any particular spot, so we think totals from this first round of snow tonight will generally be in the 1 to 5 inch range across the mountains. A few showers may spill across the foothills given sufficient mid level instability and weak forcing, but most of the plains will remain dry. .LONG TERM...(Sunday through Friday) Issued at 234 AM MDT Sat Mar 20 2021 An active weather pattern will continue this week with the first trof moving through the area Sunday into Monday. The second trof on Tuesday. And a third system moving through the area late in the week. Models are coming into better agreement with the upper level trof moving through the four corners Sunday night and closing off over northern NM Monday. At the surface, northerly winds become northeasterly with the surface low moving through NM. Ensemble means are showing around 0.4" of QPF for DIA. Surface temperatures will remain in the mid to upper 30s for most of the afternoon, so precipitation will begin as rain or a rain/snow mix and then turn over to all snow. Could see a period of moderate to heavy snow during the late afternoon and evening hours, but expect warm ground to melt snow initially on paved surfaces. Since the models are coming into better agreement on a slower solution, expect precipitation to continue overnight and into Monday morning. Current forecast snow totals are 3-4 inches in the Denver metro area, with 6-10 inches in the mountains west of Denver and for the Palmer Divide. Snow amounts will be less north and east. The next trof and front moves through the area Tuesday, bringing colder temperatures and another chance of snow. Current model runs have the closed low setting up across southern NM and out of the area Wednesday. Then we'll see a brief break in the active weather pattern and warm back into the 50s on the plains Thursday. There is quite a bit of model uncertainty with the third system progged to move through the area Friday. Another chance of snow and colder temperatures are possible. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1056 AM MDT Sat Mar 20 2021 South-southwesterly winds are still blowing at DIA right now. Some of the models show weak and variable wind this afternoon and early evening, some other have westerly flow later this afternoon. May opt with weak east of southeasterlies this afternoon, Will go back to normal drainage patterns by 02Z. The decent cold front associated with the next storm now isn't expected to get into the airport until closer to dawn on sunday. We'll see. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE.......RJK SHORT TERM...Barjenbruch LONG TERM....Stark AVIATION.....RJK
Hazardous weather outlook, Mar 20, 11:47 AM MDT, 2 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1147 AM MDT Sat Mar 20 2021 COZ030>051-211800- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1147 AM MDT Sat Mar 20 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight It will be warmer today, along with gusty southwest winds over the mountains, foothills, and Palmer Divide. Peak wind gusts will likely reach 50 mph in the windier spots. Snow will move into the mountains by mid to late evening. Accumulations of 1 to 5 inches are expected by dawn Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday For Sunday afternoon through Monday, snow will become widespread in the mountains, while rain and snow will spread across the plains. There is the potential for several inches of snow in the I-25 urban corridor, and 6 to 12 inches in the mountains. Travel will become difficult in the mountains and foothills, including I-70 west of Denver to Summit County. Temperatures look to be about 25 degrees colder over the Foothills, Urban Corridor and plains on Sunday. There will be another chance of snow Tuesday and again on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 6:25 AM MDT | Special Weather Statement | BOU | Weld | 65 min |
| Mar 20, 2:11 PM MDT | Winter Storm Warning | BOU | Arapahoe, Boulder, Clear Creek, Douglas, Elbert, Gilpin and 6 more | 44 hr |
Nearby
Winter Storm Watches in Colorado, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.